Thunderstorm Wind, Lenawee
- When
- July 10, 9:54 AM EST
- Where
- Lenawee County, 1.38 mi S of Cambridge Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.030, -84.220
Trees reported blown down.
Thunderstorms developed over the northern Detroit Metro Area, with some wind damage and heavy rain reported. Rainfall totals of 3 to 4 inches in and around Ferndale lead to flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms developed over the northern Detroit Metro Area, with some wind damage and heavy rain reported. Rainfall totals of 3 to 4 inches in and around Ferndale lead to flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 10, 5:49 AM EST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 649 AM EDT Fri Jul 10 2020 .AVIATION... A greater potential exist for thunderstorms today, especially this afternoon and early evening, as low pressure and an attending cold front track through the area. Morning convection may also brush the KMBS terminal. North/northwest flow in the wake of this system will bring an increase in some low level cloudiness quite possible in the MVFR range tonight. For DTW...Scattered to numerous showers and thunderstorms will move into the area in the 17z-19z time frame and persist at times into this evening. Ceilings aob 5kft will become increasingly likely with this activity with possible lower cigs tonight in the wake of this system. DTW THRESHOLD PROBABILITIES... * Medium for thunderstorms this afternoon and early evening. * Medium for ceilings aob 5000 feet this afternoon and evening, high overnight tonight. && .PREV DISCUSSION... Issued at 444 AM EDT Fri Jul 10 2020 DISCUSSION... A progressive trough is currently digging through the I-80 corridor south of Gary, IN, driving a robust line of convection into West Michigan and northwest Indiana ahead of a surface boundary transitioning to a cold front. This wave will tilt negative aloft as the PV anomaly deepens and spins into SE MI this afternoon providing a focus for enhanced convection. Uncertainty wrt the cohesiveness of the two or three rounds expected between 15Z and 09Z remains. Also, there is some concern that morning precip paired with thicker cloud cover (particularly to the west) will dampen afternoon/evening CAPE values outside Metro Detroit. HiRes guidance offers a diverse suite of solutions with convective evolution. MLCAPE should generally build into the 1500-2000 J/kg range late this afternoon, but the best shear will be displaced north near Saginaw Bay. The RAP does highlight an area of 30 knot 0-6 km bulk shear developing along the I-69 corridor implying one possible area of stronger convection. However, SBCAPE density is more favorable along I-94 suggesting the potential for more robust short-lived updrafts. Winds will be the primarily threat with any more intense storms today, but isolated sub-severe hail is within the realm of possibility. The aforementioned cold FROPA will exit by sunset, but convection then regenerates invof the wobbling surface low reinforced by an area of deformation which keeps lingering showers until the early hours on Saturday. Temperatures will moderate late today with areas east of I-75 seeing higher maxTs early in the diurnal cycle given the longer duration of clearer skies (and subsequent insolation efficiency). There is still an opportunity for the Metro region to briefly achieve heat indices near 100F, but it will be isolated and temporary, mainly confined to NE Wayne and southern Macomb counties around noon where dewpoints surpass 72F. Will forgo any heat headlines given the lack of duration and spatial coverage, but note that conditions will feel similar to the past few days early on with highs AOA 90F possible further east. Humidity values will steadily decline on Saturday as the post- frontal environment within a northwest flow regime advects drier and slightly cooler air into Lower Michigan pulling highs closer to normal (mid-upper 80s). An embedded shortwave trough will dip into Ohio with perhaps enough well-aligned vorticity to pop a few showers late Saturday night near the MI/OH border as 2m readings experiment with below-normal levels given 850 mb temps approaching 10C. Ridging begins to redevelop over the midwest Monday night as 500 mb heights build toward 590 dam by midweek with some potential for convection Monday afternoon. MARINE... An area of low pressure will move across Lower Michigan today pulling a cold front through the eastern lakes this evening. After a chance of scattered thunderstorms early in the day, a more widespread area of storms could pass over the area along the front later in the day. Winds will become southerly ahead of the front before flipping around to the northwest tonight behind the front. Winds look to remain light enough to prevent much deterioration to marine conditions outside of thunderstorm activity. Low pressure will linger over Lake Huron through Saturday possibly pulling a secondary cold front down through the area on Sunday. HYDROLOGY... Today will likely feature the most widespread precipitation seen across SE MI since late June. Most localities will receive at least 0.25 inches of rain over the next 36 hours as showers and thunderstorms accompany a cold front and low pressure system. Heavy downpours can be expected during the various rounds of showers/storms which may be slow-moving at times causing minor flooding in low-lying and poor drainage areas. Basin-averaged 0.50 to 1.00 inches is forecast across the area, and with dry conditions throughout the week, permeability issues my arise affecting run-off and water routing during prolonged or training storms. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DG DISCUSSION...KK MARINE.......DRK HYDROLOGY....KK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 930 AM EDT Fri Jul 10 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-110930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 930 AM EDT Fri Jul 10 2020 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Numerous thunderstorms around today through this evening producing heavy rainfall, with most locations receiving over 1 inch of rain. Localized amounts in excess of 2 inches will lead to urban and low lying flooding. In addition, isolated thunderstorms producing wet micro-bursts winds of 50-60 mph will also be around, especially across the Detroit Metro Area this afternoon. Storm motion looks to be northeast between 20-25 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 930 AM EDT Fri Jul 10 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Numerous thunderstorms this afternoon through this evening producing heavy rainfall significantely reducing visibility and isolated wind gusts of 45 knots. Storm motion will be northeast at 20 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. sf
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
558 AM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 4 NNE DEXTER 42.39N 83.85W
07/09/2020 WASHTENAW MI TRAINED SPOTTER
*** 1 INJ *** SEVERAL 2-3 FEET DIAMETER TREES DOWNED. ONE
LARGE HARDWOOD TREE FELL THROUGH A ROOF AND INTO THE
LIVING ROOM OF A HOME NEAR TODDS LANE AND DONOVAN ROAD.
EMS DISPATCHED FOR NON-LIFE THREATENING INJURIES. SEVERAL
WIRES DOWNED AS WELL.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 AM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 W CROSWELL 43.26N 82.71W
07/09/2020 SANILAC MI LAW ENFORCEMENT
DOWNED POWERLINE IN BUEL TOWNSHIP NEAR PECK AND KILGORE
ROADS. TIME ESTIMATED BASED ON RADAR.
&&
AARNOLDSpecial Weather Statement National Weather Service Detroit/Pontiac MI 1024 AM EDT Fri Jul 10 2020 MIZ082-101515- Lenawee MI- 1024 AM EDT Fri Jul 10 2020 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN PORTIONS OF LENAWEE COUNTY UNTIL 1115 AM EDT... At 1015 AM EDT, Doppler radar was tracking strong thunderstorms near Hudson, moving northeast at 35 mph. Winds in excess of 40 mph and small hail up to a half inch will be possible with these storms. Locations impacted include... Adrian, Tecumseh, Hudson, Morenci, Clinton, Onsted, Addison, Cement City, Clayton, Rollin, Fairfield, Springville, Macon, Seneca, Jasper, Medina, Manitou Beach-Devils Lake, Canandaigua, Sand. Creek and Weston. LAT...LON 4207 8436 4208 8384 4172 8403 4171 8436 TIME...MOT...LOC 1415Z 231DEG 33KT 4181 8441 AA
The Detroit radar (KDTX), 97 km away, was scanning. The volume nearest the first event began at 14:52 UTC.
7 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Trees reported blown down.
Trees reported blown down.
One foot diameter tree reported down.
A large tree branch fell onto a roof.
Large tree limb reported down on a house.
A couple of trees reported down.
Power lines reported down.
Eight mile road near Ferndale and Detroit was flooded, along with many side streets. Basements were also reported flooded in Ferndale.
Eight mile road near Ferndale and Detroit was flooded, along with many side streets. Basements were also reported flooded in Ferndale.
Eight mile road near Ferndale and Detroit was flooded, along with many side streets. Basements were also reported flooded in Ferndale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903625, 903626, 903627, 903628, 903629, 903630, 903631, 903632, 903636, 907997.